MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE INC. NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7160022
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed.Examination of the returned core found several with the tips deformed or broken off.The core was attached to a 7165100 inserter and confirmed it was unable to be distracted however, while applying pressure to the core and jiggling the adjuster knob the jam was freed up and the device distracted and retracted as designed.The damage and functionality observed is consistent with known failure mode where the inserter is attached and turned backwards past the starting point with force or the core is expanded the retracted with force.Once the core is reduced to its minimum height the gear sleeve stops rotating, if the inserter knob continues to be rotated the engaging inserter gear is forced past the first teeth on the core and snaps them off or smashes them down disallowing proper engage for expansion, jamming the expansion sleeve.The device was sent to distribution to be dispositioned for scrap.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "pre-operative warnings 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient"."all components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur"."warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient."step 4 implant expansion: spin the teardrop handle clockwise to expand the implant (fig.14).Monitor implant expansion under fluoroscopy (fig.14a) and note when the implant has reached full expansion.This also may be monitored by following the translation of the threads of the inner core as they advance upward through the central aperture of the outer core.Once all of the threads have advanced to the top of the central aperture, the implant has likely reached maximum expansion.A positive stop will be felt when the core is fully expanded.In collapsed spaces or for increased control during implant expansion, attach the counter-torque handle onto the inserter (fig.15).Note: once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over-compressing may result in implant stripping" 9500968 c.
 
Event or Problem Description
Scrub tech broke expansion mechanism in core and will not expand from starting height when placed in the patient.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17960392
Report Number2031966-2023-00231
Device Sequence Number14710762
Product Code MQP
UDI-Device Identifier00887517424228
UDI-Public887517424228
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K193506
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7160022
Device Lot NumberST152744
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2023
Initial Report FDA Received Date10/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN INSERTER
Patient SexPrefer Not To Disclose